Have any of you decided against having Avastin? The side effects scare me. I have a lot of bowel problems already and don't want to add anything that may make that worse, or end up back in hospital. How did you decide? Lyn xx
Hi Lynn. I'm still in first line chemo and it was offered to me as part of that and then maintenance. I was told that it doesn't extend time til recurrence for that long and I too was scared of the side effects. in doing research I found that it is most effective in people with suboptimal debulking or larger tumors. I didn't think the risk was worth it for me at this time but down the road I might feel differently. My doctor really pressured me because he is a fan of Japaneses research which had much greater success with avastin than British and American trials have had. It seems like some people on here have had good results with it.
Thank you for the info, my surgeon said I have NED, however there are microscopic deposits that may or may not be disease. I need to talk to my oncologist more, and determine weather the risks are worth it. so nervous of making the wrong decision as I am sure you are aware. Wishing you all the best with your treatment. Lyn xx
I was also offered Avastin, but decided against it because I have bowel involvement. After doing the research and seeing the risks of bowel perforation and the fact that the risks increase hugely with bowel problems, I said no to Avastin. My oncologist agrees that the risks for me are high.
My surgeon took out my appendix and wants me to have a colonoscopy - not sure why, but my onc says she is not worried about it! I am not good at asking questions, probably cos I dont really want to hear the answers, but I am going to have some more meetings before I decide. Good luck. Lyn xx
I had Avastin, it just gave me aches and pains and a mucky nose and now and again the tummy clear out but nothing major. I finished it in 2015 and kept me well until six months ago
Yes I had a good response to Avastin and no problems except nose bleed from time to time. I had it for a year and had no issues for the next 10 months...that was January this year..my disease is still stable so no treatment atm. Difficult to know how much Avastin helped but I wouldn’t rule it out xx
Hi Lyndy that is good news! I am going to see the oncologist the week before and ask more questions, I think the problem is that I already have 4 of the supposed side effects and really don't want to make the conditions any worse, especially my Rheumatoid Arthritis which I have in all joints and the bowel issues which are on going. Long may your remission continue! Lyn xx
Hi, I'm nearing the end of my Avastin treatment (maybe 4-5 left) - started it with my first line chemo - after debulking op (beginning Sept 2017) had got the chance to heal a bit. I've had nose bleeds, joint pains (quite bad these), headaches, indigestion and tiredness. I have to say it's not been too much fun, but completely doable. And weirdly each side effect has 'taken its turn', i.e. one thing or another has dominated for a few months or weeks, and then dwindled away for another side effect to become more of a pain/ noticeable. I don't know if anyone else has had this particular experience.
I had a large tumour on my left ovary and then 2 infected lymph nodes (Stage 3a). So far the bugger hasn't come back. My team (in Leipzig, Germany) claim they've had good results with it...but then I'm not sure what qualifies for 'good results'. I haven't had any bowel problems.
Hope any of this helps.
Thank you Christina for the update on your symptoms. Long may your remission continue. Lyn xx
I am having Avastin at the moment and due for treatment 12 this week.It has been okay for me mostly, occasional stiff neck which has lead to minor headaches but otherwise it has been okay..
My blood pressure is being monitored but no medication as yet.It is just everytime I have my BP taken at the hospital it goes up significantly (White coat Syndrome) but it is fine when I take it at home!
I felt that I had to give myself the best chance possible. Good luck in your decision Lynn xx
I had Avastin with my first chemo in 2015. I was on it for a year. I was back at work for the last two months of taking it and despite occasional nose bleeds, a little neuropathy and tiredness I coped well. I was NED for two years. I’m back on it again now. I’ve only had one dose. I don’t know which symptoms are due to it and which are from the Carboplatin & Gemzar but I had a tough week post chemo. I’d be a bit scared to go against my oncologist’s (Dr Fennelly) advice, to be honest. I tend to assume that those extreme symptoms are like the ones mentioned on Patacetamol packets and are unlikely to occur. Perhaps that’s naïve of me. I’m a bit like Lyn1987: I don’t like to ask too many questions or do too much research.
I admire you for taking on the decision and when you’re so up to date with information and in tune with your own symptoms and reactions then I think you are best placed to make the decision.
Hello Woolyhat - Thank you, I am not re-nouned for my good decision making so feeling very nervous...….but something keeps niggling away at me, I have got another appointment and will force myself to ask lots of questions, and hopefully make an informed decision. Lyn xx
Good luck on making the right decision for you. I know bowel perforation is our worst fear but I think it depends on where the cancer is exactly and your oncologist is best placed to advise you. My onc said if I respond to the next round type of chemo I could potentially ‘self fund’ myself with Avastin once it’s shrunk enough... probably not much help here but hope you get lots of help deciding.X
I decided against - but when I told the Oncologist I had, he concurred; having reviewed my notes, it was probably too dangerous to give it to me, and had already decided to recommend to me that they withdraw the offer of that drug. I had bowel troubles as well as a blood clotting problem requiring thinners, so the risk of either blood clots or, alternatively, haemorrhage caused by avastin was too great. I do know two people who got perforation of the bowel while taking avastin, but that doesn't mean everyone gets that problem.
Hi Lyn. I've been on avastin as maintenance 3-weekly for 4 years. I get a runny nose and my blood pressure has risen gradually over time, so I need to take pills to keep the BP controlled. That's it, as far as I know. No bowel problems - no constipation, no diarrhoea. I'd advise "give it a go". Good luck. Pauline.
Thank you for your comments...…...I am veering towards giving it a go as like you many on here seem very positive, if my oncologist can give me the green light on my many ailments not putting me at increased risk, how I wish I had taken better care of myself! Lyn xx
I would go for it. I am 3c serous and was declared inoperable and put on Avastin instead, although my tumours were close to sigmoid colon. We took the risk! I had my best year since diagnosis, culminating in a skiing trip! Yes, there were some minor problems of stiffness and nose ache, but nothing like the problems i'd have had without it. I wish I could have had more ...
Thank you...……..that is a great help. Why can you not have more?
You are only allowed 18 lots on the NHS!
Does anyone know why it is only 18 lots? I asked but I was told that that is what the licence is for. Which doesn't answer anything. Is it the funding or are they waiting to see if it slows down recurrence?
I think it's a funding issue. They did say to me that 18 was the 'optimum time' for it but not sure if they were pulling a fast one telling me that I know some women who got it earlier than me have taken it for longer - side effects do tend to build up after a while, I gather. But compared with heavy chemo it's a winner, I think.
I've almost finished 18 Avastin treatments. I'm a self payer do I don't think the 18 treatments has anything to do with funding. It hasn't stopped my CA125 increasing from 29 to 190 and some recurrence where tumours were removed from join of large and small intestines and where my rectum was reconstructed. I was informed after my operation that this might happen.
Really disgusting, smelly wind was the only side effect I had from Avastin.
No regrets, Lyn! That is not allowed! There is nobody alive who isn’t in a position to wish they’d done some things differently but it’s an absolutely pointless exercise and will only sap your energy. The past can not be changed so don’t even give it a moment’s thought. It’s more important that you enjoy the good things whenever you get the chance.
Only look forward! You can do it, girl!! xxx
Thank you - wise words indeed! Onwards and upwards to all of us! xx
Hi. I had six rounds of carbo/taxol - the last two with reduced taxol and Avastin added for the last one. No surgery. I'm about halfway through my year of Avastin. I've had joint stiffness but do gentle yoga exercise to help with this. I also get some nausea and I'm very tired. I'm stage 4a with high grade serous disease which has an impact on my bowels. I think the Avastin makes this a bit worse a few days after having it. I had a couple of trips to hospital with blockages but I got my diet sorted out with the aid of a dietician at the Marsden and it isn't unmanageable now. The side effects vary a lot from one person to the next. I decided to have it because I felt I had nothing to lose by trying and I knew the clinic were keeping a careful eye on things. I think they list a lot of things in the side effects just to be on the safe side.
Thank you! Lyn xx
this group could explain what do many women have Avastin for weeks and weeks following surgery. I live...
Hello lovelies I have been on Avastin for 9 cycles following first line NED. So far so good .... BUT...
Oncologist said her scans have been great but have encouraged her to take the Avastin along with her front...
Start a Community